Published online by Cambridge University Press: 28 September 2010
Akathisia is a common adverse effect of antipsychotics and, less commonly, antidepressants. Akathisia can cause great discomfort and is often described by the patient as a most distressing sensation; however, the condition is often underdiagnosed or misdiagnosed. In oncological settings, neuroleptics and antidepressants that induce akathisia are also administered. However, reports of akathisia in oncology settings are few and a case of akathisia in a bedridden patient has not been reported as far as we know.
A 72-year-old man with esophageal cancer who could not sit down or stand up was administered 5 mg/day haloperidol to relieve agitation as a symptom of major depressive disorder. Three days after the administration of haloperidol, the agitation had become worse. Careful observation revealed that the patient sometimes showed slight rubbing movement of the lower extremities and slight twisting movements of the body, which were not observed before the administration of haloperidol. The patient moved his body and lower extremities to relieve restlessness, which had developed after the administration of haloperidol. Although symptoms were atypical, akathisia was suspected and discontinuation of haloperidol resolved the symptoms.
In patients with poor performance status, clues leading to the correct diagnosis of akathisia might be absent, which would not be the case in patients who were able to walk, stand up, or sit down. Careful observations of patients before and after the administration of drugs that may cause akathisia may be required to ensure correct diagnosis.
Full text views reflects PDF downloads, PDFs sent to Google Drive, Dropbox and Kindle and HTML full text views.